J Med Cases
Journal of Medical Cases, ISSN 1923-4155 print, 1923-4163 online, Open Access
Article copyright, the authors; Journal compilation copyright, J Med Cases and Elmer Press Inc
Journal website http://www.journalmc.org

Case Report

Volume 5, Number 12, December 2014, pages 634-635


Renal Tubular Acidosis Following Topiramate

Huey Kuan Tana, b, Supreeth Rudrappaa, Chun Hong Tanga

aQueens Medical Centre, Nottingham University Hospitals, UK
bCorresponding Author: Huey Kuan Tan, Queens Medical Centre, Nottingham University Hospitals, UK

Manuscript accepted for publication November 13, 2014
Short title: Renal Tubular Acidosis
doi: http://dx.doi.org/10.14740/jmc1984w

Abstract▴Top 

A 20-year-old woman presented with severe lactic acidosis. All investigations have proven negative until we discover the culprit - topiramate, which she takes for cluster headaches.

Keywords: Acidosis; Topiramate; Hyperlactataemia

Introduction▴Top 

Renal tubular acidosis (RTA) is a medical condition that involves an accumulation of acid in the body due to a failure of the kidneys to appropriately acidify the urine. When blood is filtered through the kidney, the filtrate passes through the tubules of nephrons, allowing for exchange of solutes before it drains into the bladder as urine.

Metabolic acidosis that results from RTA may be caused either by failure to recover sufficient bicarbonate ions from the filtrate in the proximal tubule or by insufficient secretion of hydrogen ions into the distal tubule. There are several different types of RTA, which all have different causes and presentations.

Distal RTA is the classical form of RTA. It is characterized by a failure of acid secretion by the cortical collecting duct of distal nephron. This failure of acid secretion leads to an inability to excrete hydrogen, while potassium cannot be reabsorbed, consequently a tendency towards acidosis.

Topiramate is licensed for the treatment of epilepsy and for migraine prophylaxis, but is also used off-licence for other indications. With the increasing use of topiramate, it is worth noting that reports have emerged that topiramate can cause metabolic acidosis. It does this by impairing both the reabsorption of filtered bicarbonates by the proximal renal tubule and the excretion of hydrogen ions by the distal renal tubule.

This condition is termed mixed RTA. Topiramate-induced RTA can make patients acutely ill, and chronically, can lead to nephrolithiasis and osteoporosis. There is no proven method for predicting or preventing the effect of topiramate on acid-base balance, but for patients with persistent RTA, topiramate should usually be discontinued and replaced with alternatives.

Case Report▴Top 

There have been a handful of published cases of topiramate resulting in metabolic acidosis in some patients. Burmeister et al [1] reported a case of a 46-year-old patient who was prescribed topiramate for vertigo and developed metabolic acidosis with a pH of 7.31 and serum bicarbonates of 8.9. Similarly, Ozer and Altunkaya [2] reported a case of a 58-year-old patient on topiramate for refractory temporal lobe epilepsy who developed metabolic acidosis with a pH of 7.29 and serum bicarbonates of 20 mM.

We report the case of a 20-year-old woman who presented with anaphylactic rash following clarithromycin prescribed by GP for her chest infection. She was fit and well, took topiramate for cluster headaches, sertraline and amitriptyline for depression and had no known allergies. There was no history of alcohol or any other substance abuse.

She continued to feel unwell with palpitations, nausea and headaches despite being treated for anaphylaxis. Rash has completely resolved. The patient was afebrile and had normal white cell count and plasma CRP as well as normal liver parameters. Subsequent blood tests showed metabolic acidosis and hyperlactatemia. The arterial pH was 7.29, lactate was 4.8, and bicarbonates was 12.5 mM. Supportive treatment was initiated with fluid resuscitation after which patient’s lactate level came down, but just barely.

On this occasion, when her topiramate was titrated down, her acid-base values slowly returned towards normal during the following 14 days of hospital stay.

Discussion▴Top 

Drug-induced RTA is considered to be common. However, topiramate being the cause for RTA is rare. The exclusion of other possible etiological factors combined with the intake of antibiotics with topiramate make these drugs suspect as causative agents. The reported case of RTA was most likely drug-induced by topiramate prescribed for cluster headache. Other etiological factors, i.e. tissue ischemia, diabetes and pancreatitis, were excluded.

In conclusion, due to the coincidence in time and exclusion of other possible etiological factors such as diabetes, pancreatitis, HIV and SLE, the reported case of severe metabolic acidosis with resistant hyperlactatemia was most likely drug-induced [3]. Since introduction of topiramate, although uncommonly, has previously been reported to precipitate metabolic acidosis. At present, there are no published prospective systematic studies of the effect of topiramate on serum pH and these cases indicate clinical need for studies of this nature.

Competing Interests

None declared.


References▴Top 
  1. Burmeister JE, Pereira RR, Hartke EM, Kreuz M. Topiramate and severe metabolic acidosis: case report. Arq Neuropsiquiatr. 2005;63(2B):532-534.
    doi pubmed
  2. Ozer Y, Altunkaya H. Topiramate induced metabolic acidosis. Anaesthesia. 2004;59(8):830.
    doi pubmed
  3. Mirza N, Marson AG, Pirmohamed M. Effect of topiramate on acid-base balance: extent, mechanism and effects. Br J Clin Pharmacol. 2009;68(5):655-661.
    doi pubmed


This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Journal of Medical Cases is published by Elmer Press Inc.

 

Browse  Journals  

     

Journal of clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics

World Journal of Oncology

Gastroenterology Research

Journal of Hematology

Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity

Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research

Journal of Neurology Research

International Journal of Clinical Pediatrics

 

 

 

 

 

Journal of Medical Cases, monthly, ISSN 1923-4155 (print), 1923-4163 (online), published by Elmer Press Inc.            
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.journalmc.org   editorial contact: editor@journalmc.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.